View Full Version : Concerta and Straterra Disasters


Rob_North
10-26-09, 09:03 PM
My daughter is 13 and was diagnosed last year with ADD. She started taking Concerta and things were great for a few months. Her grades dramatically improved and she was focused after all these years. Then the panic attacks started. She had 3 total, and none were caused by any stressful situations, etc. The last one was so bad that I had to pick her up from school. She could barely breath and her heart rate went crazy. The Dr. switched her to Strattera and that has been a nightmare too. She has been depressed, crying over nothing, and today she showed me where she cut herself all over her arm, but she didn't even remember doing it. This is way, way outside of her normal behavior. Needless to say she's not taking that med anymore.

Now I'm torn. She wants some sort of medication because she can't focus on school otherwise, but I'm worried about the side effects of any meds based on these disasters. We have tried everything beside medications over 8 years until she was diagnosed, and the Concerta was the only thing that helped. Am I right in thinking that since all the stimulants are essentially the same, that her chances of panic attacks are still high with something like Focalin or Adderal? Has anyone else had to deal with full blown panic attacks while on meds? She never had any signs of anxiety disorders before starting the meds.

Vickie
10-27-09, 02:13 PM
Talk to the doc about your options. One med that might be an option is Inuniv, which is Shire's new non-stimulant, long acting form of guanfacine. Guanfacine is a 3rd tier ADHD med that works for some kids. If this only gives partial response, a low dose stimulant may be added cautiously.

My youngest had anxiety with ADHD but it came out as violence and ODD. The doc added guanfacine (the old generic, short acting form) and later risperdal to the stimulant as issues at school (bad teacher/confrontations on school yard) made the anxiety worse. There was even a time when she was on guanfacine alone, which helped alot with the impulsivity and hyperactivity and somewhat with attention.

MGDAD
10-27-09, 05:16 PM
Try a smaller dose. Or try Vyvanse. It is Dexedrine vs the Methylphenedate that is in Concerta. Plus you can take the powder out of the vyvanse capsule and reduce the dose even more. I would try a smaller dose before giving up.

Rob_North
10-27-09, 06:38 PM
The problem with the Concerta was that we lowered the dose to 27mg from 36mg, and it wasn't effective at all but she had her worst panic attack them. We're going to the Dr. tomorrow and I will ask about Vyvanse. Thanks for the info.

MGDAD
10-27-09, 06:52 PM
Hmm. That is the lowest dose for Concerta. So, when she went off Concerta the panic attacks went away?

Rob_North
10-27-09, 07:41 PM
Yes. No panic attacks before or after the Concerta. And what really scared me about the Strattera is that she couldn't remember cutting her arm. She has been off of that for 48 hours and her personality is back to normal. What is disheartening is watching her disappointment with school. I can track her daily grades online, and when she stopped the Concerta they dropped immediately from A's & B's to D's.

Lady Lark
10-27-09, 09:10 PM
Not all stimulants will work the same way on someone. Even though they are similar, people will react differently.

it sounds like she really does then the help that medication can give. Another idea is adding a low does anti-anxiety medication. Talk to the doc about all of your concerns, and see what they say.

And hang in there. :)

MGDAD
10-28-09, 12:22 PM
Yes, go back to the doctor. Sometimes it takes trying a few different meds before you find the right one.

Rob_North
10-28-09, 09:47 PM
Well, we went to the Dr. today and she prescribed Vyvanse. Hopefully, this will work with fewer side effects.

MGDAD
10-29-09, 01:36 PM
Good luck and let us know how it works.

trishcan
10-29-09, 02:18 PM
Good luck with the Vyvanse. In my own experience, Concerta did exacerbate anxiety whereas Vyvanse did not, but I know that any stimulant medication has the potential to make anxiety much worse.

I found that I actually came to appreciate the anxiety that Concerta provided to a degree, because it helped me get things done. If I was worried about meeting a deadline, I'd work harder, etc. With Vyvanse, the absence of anxiety made me feel indifferent and apathetic, so I didn't put forth any effort with work and school.

I do take Ativan as needed to curb panic attacks if they happen, but that's pretty rare for me.

Rob_North
10-29-09, 06:05 PM
The only side effect today was an upset stomach. She was also irritable after school, but she has been that way all week so I have to chalk that up to her being a teenager. She wasn't able to give me a good assessment of how she felt overall because two of her friends moved away today and that consumed her thoughts for the day. Before long, I think that I'll need some meds for my own stress. I'm looking for signs of behavior changes no matter how small. For example, I looked on the school's website today and saw that she turned in her dr.'s note from yesterday. It seems like something small, but normally she forgets to turn stuff like that in without 20 reminders and I didn't even discuss it with her.

Rob_North
11-05-09, 07:00 PM
The frustration of all of this is getting to me. She had a meltdown last Sunday after the Vyvanse wore off. I have scheduled an appt. with one of the best pediatricians in town (who miraculously had an opening) and scheduled an appt. with a counselor. Luckily my insurance covers that, because I think she has peripheral issues in addition to the ADD that need attention. I also have a meeting set with her teaching team at school and I will be scheduling a sit-down meeting with her guidance counselor to see what sort of assistance the school can provide.